Alert archive / California / Wind Advisories in 2024

Wind Advisory 24, NWS Reno, NV

December 29, 2024Mono County, California

NWS Reno, NV issued this wind advisory at Dec 29, 2024, 6:49 PM PST for Mono County, California. It took effect at Dec 29, 2024, 7:00 PM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2024, 6:49 PM PST (02:49 UTC)
In effect from
Dec 29, 2024, 7:00 PM PST
Expired
Dec 29, 2024, 9:44 PM PST
In force
3 hr
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
127 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS75 KREV 300249
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
649 PM PST Sun Dec 29 2024

CAZ073-300800-
/O.NEW.KREV.WI.Y.0024.241230T0300Z-241230T0800Z/
Mono County-
Including the cities of Coleville, Lee Vining, Bridgeport, and
Mammoth Lakes
649 PM PST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR MONO 
COUNTY IN THE EASTERN SIERRA...

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 mph are 
  expected along Highway 395 in Mono County this evening. Wind prone 
  areas such as near Twin Lakes, Lundy Canyon, Mono Lake, and the 
  Mammoth Airport could see gusts to 70 mph.

* WHERE...Mono County.

* WHEN...Until midnight PST tonight.

* IMPACTS...Strong winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Winds this strong can make driving difficult, especially for high 
  profile vehicles. Use extra caution especially on Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans before winds increase which could blow 
these items away.


&&

$$

CS
1 follow-up statement
551 
WWUS75 KREV 300544
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
944 PM PST Sun Dec 29 2024

CAZ073-300645-
/O.CAN.KREV.WI.Y.0024.000000T0000Z-241230T0800Z/
Mono County-
Including the cities of Coleville, Lee Vining, Bridgeport, and
Mammoth Lakes
944 PM PST Sun Dec 29 2024

...WIND ADVISORY FOR MONO COUNTY IS CANCELLED...

Winds have subsided with gusts of 20 to 35 mph expected through 
midnight along Highway 395 in Mono County.

$$

CS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 29, 2:05 PM PST, 4 hours 44 minutes earlier.

Area forecast discussion, Dec 29, 2:05 PM PST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 PM PST Sun Dec 29 2024

.SYNOPSIS...

* A winter storm will continue to impact the region this afternoon
  and evening, bringing Sierra snow, valley rain showers, and
  strong winds.

* Dry and milder conditions will return through the upcoming week,
  with a slight chance of light showers near the Oregon border on
  New Year’s Day. Valley inversions are expected to develop
  midweek under clearer skies.

&&

.DISCUSSION...

This Afternoon and Evening: Storm Update

* The ongoing storm system will maintain its grip on the region
  through this afternoon before gradually tapering off later this
  evening. Strong southwest winds will persist, with gusts of 40-55
  mph in lower valleys and 55-70 mph in wind-prone areas, such as I-
  580 through Washoe Valley, Highway 395 through Douglas and Mono
  Counties, and Highway 95 near Walker Lake. Sierra ridge gusts will
  remain intense, exceeding 90 mph. Winds will weaken and shift to a
  northwesterly direction by evening, with gusts diminishing to 20-
  30 mph. These conditions will continue to create hazardous travel,
  especially for high-profile vehicles, while aviation operations
  will face mountain wave turbulence, rotors, and low-level wind
  shear (LLWS). Larger lakes will remain choppy, with wave heights
  of 2-5 feet expected on Tahoe and Pyramid.

* Snow levels will range from 4,500-5,500 feet by late afternoon.
  Heavy snowfall, with rates of 1-2 inches per hour, will affect
  higher mountain passes such as Donner, Carson, Echo, and Mt. Rose
  before tapering off in the evening. Total storm snow accumulations
  of 8-12 inches are likely at these elevations, creating hazardous
  travel conditions with snow-covered roads and delays. Wet and
  slushy snowfall at lower elevations may add to challenges on
  roadways.

* Hazards remain in effect for the region. A High Wind Warning
  continues for the Sierra Front, Mono, and Mineral Counties, while
  Wind Advisories cover other parts of western Nevada through this
  evening. A Winter Weather Advisory is active for areas above 5,500-
  6,000 feet, including the Lake Tahoe Basin, eastern Alpine County,
  and Lassen and Plumas Counties, until 8 PM tonight.

Tonight and Beyond:

* Precipitation will taper off later this evening as the storm exits
  the region, and winds will diminish significantly. Starting
  Monday, high pressure will build in, bringing drier and more
  stable conditions. A weak system may deliver light showers near
  the Oregon border on Wednesday, but otherwise, the week will
  remain dry with lighter winds and above-average temperatures
  heading into the New Year. Valley inversions and stagnant air
  conditions are expected to develop by midweek under clearer skies.

* Travelers should plan and stay updated on the latest forecasts to
  ensure safe travel as conditions improve.

-Johnston

&&

.AVIATION...

.Until 00Z Tuesday...

Expect strong southwest winds this afternoon, bringing mountain wave
turbulence, LLWS, and challenging flight conditions. Improving
conditions are expected late tonight, with predominant VFR likely
tomorrow.

* Winds/Turbulence/LLWS: Southwest gusts of 30-40 knots for KRNO,
  KCXP, and KMEV, with stronger gusts of 50-60 knots across the
  Sierra KTRK, KTVL, and KMMH.

* Visibility/Ceilings: MVFR to IFR conditions are present during
  rain and snow showers, especially in the Sierra.

* Weather/Precipitation Accumulations: Valley rain and mountain snow
  will persist through the evening. Accumulating snow at KTRK and
  KTVL, generally up to 1 inch. Accumulating rain at KRNO, KCXP, and
  KMEV, less than 0.05 inches.

Pilots should be prepared for rapidly changing conditions through
tonight.

-Johnston

&&

.AVALANCHE...

A winter storm will bring rapidly changing weather conditions to the
Sierra Nevada through today, impacting both the Central and Eastern
Sierra Nevada regions. Key impacts include lowering snow levels,
strong winds, light to moderate precipitation, and cooling
temperatures near freezing. Hazardous conditions are expected,
particularly at higher elevations.

* Central Sierra Nevada (Yuba Pass to Ebbetts Pass, including the
  Greater Lake Tahoe Area): Snow levels will lower to 5000-5500 feet
  by this evening. Winds will be strong throughout the afternoon and
  this evening, with mid-slope gusts peaking at 25-35 mph and
  ridgetop winds increasing to 45-65 mph, with gusts exceeding 90
  mph. Precipitation will continue, with liquid equivalent totals of
  0.75-1.00 inches and snowfall rates exceeding 1 inch per hour
  above 7000 feet, until 6 PM PST Sunday. Snowfall amounts through
  the evening are forecast to range from 2-6 inches between 7000-
  8000 feet and 6-8 inches above 8000 feet. Overcast skies will
  limit solar warming, and temperatures near 7000 feet will drop to
  freezing by this evening, creating a rain-to-snow transition zone.

* Eastern Sierra Nevada (Walker to Bishop Creek): Snow levels will
  remain near 7000 feet by this evening. Winds will be significant,
  with mid-slope gusts reaching 80-90 mph and ridgetop winds of 40-
  60 mph, with peak gusts up to 95 mph. Precipitation will bring
  liquid equivalent totals of 0.10-0.20 inches, with snowfall rates
  occasionally reaching 1 inch per hour above 8000 feet until 4 PM
  PST. Total snowfall is expected to range from 2-4 inches above
  8000 feet, with localized amounts up to 6 inches. Skies will
  remain mostly cloudy, limiting solar intensity, while temperatures
  near 7000 feet will approach freezing by this evening.

-Johnston

&&

.HYDROLOGY...

Minor rises are expected on the Susan and Pit Rivers tonight and
into tomorrow due to precipitation and snowmelt. Significant
flooding is not anticipated.

* Susan River at Susanville: The forecast peak is 9.6 feet tonight,
  remaining below the action/monitor stage of 10.5 feet. There is
  less than a 1% probability of reaching the action/monitor stage.
  Impacts are expected to be minimal, with flows rising, but no
  flooding is anticipated. Any effects will be minor and localized
  to low-lying areas.

* Pit River at Canby: The forecast peak is 6.6 feet Monday
  afternoon, below the action/monitor stage of 7.5 feet. There is a
  5% probability of reaching the action/monitor stage. Impacts will
  include notable increases in flow, but flooding is not expected.
  Any effects will be minor and limited to low-lying areas.

Residents and stakeholders should stay informed and monitor updates
as needed at CNRFC.NOAA.GOV, though no significant issues are
expected from these river rises.

-Johnston

&&

.REV Watches/Warnings/Advisories...
NV...Wind Advisory until 4 PM PST this afternoon NVZ005.

     Winter Weather Advisory until 8 PM PST this evening NVZ002.

     High Wind Warning until 7 PM PST this evening NVZ001-003.

     Wind Advisory until 7 PM PST this evening NVZ004.

CA...Wind Advisory until 4 PM PST this afternoon CAZ070.

     Winter Weather Advisory until 8 PM PST this evening CAZ071-072.

     High Wind Warning until 7 PM PST this evening CAZ073.

&&

In the hours before

Local storm report, Dec 29, 6:46 PM PST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
646 PM PST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Non-Tstm Wnd Gst 1 ENE Heavenly Ski Base 38.94N 119.92W
12/29/2024  M91 MPH          El Dorado          CA   Mesonet

            Mesonet station HVRGM Mid Station Gondola
            Weather Stat.

0405 PM     Non-Tstm Wnd Gst Mammoth Mountain Ski Su 37.63N 119.03W
12/29/2024  M83 MPH          Mono               CA   Mesonet

            Mesonet station MTH03 1.7 S Mammoth Mountain
            (MAMMOTH).

0127 PM     Non-Tstm Wnd Gst 4 SSW Walker            38.47N 119.51W
12/29/2024  M77 MPH          Mono               CA   Mesonet

            Mesonet station XMLC1 Mill Canyon.

0535 PM     Non-Tstm Wnd Gst 4 W Crowley Lake        37.62N 118.82W
12/29/2024  M76 MPH          Mono               CA   AWOS

            AWOS station KMMH Mammoth June Lak.

0510 PM     Non-Tstm Wnd Gst 4 NNE Twin Lakes        38.20N 119.32W
12/29/2024  M73 MPH          Mono               CA   Mesonet

            Mesonet station 565SE Sce-3577.

0623 PM     Non-Tstm Wnd Gst 4 S Conway Summit       38.04N 119.17W
12/29/2024  M70 MPH          Mono               CA   Mesonet

            Mesonet station UNDC1 Lundy.

1215 PM     Non-Tstm Wnd Gst 8 SW Nixon              39.75N 119.46W
12/29/2024  M65 MPH          Washoe             NV   Mesonet

            Mesonet station RGX Virginia Peak.

1133 AM     Non-Tstm Wnd Gst 4 WNW Truckee           39.34N 120.27W
12/29/2024  M63 MPH          Nevada             CA   Mesonet

            Mesonet station TADC1 Tahoe Donner.

0425 AM     Non-Tstm Wnd Gst 1 NNW Stewart           39.13N 119.76W
12/29/2024  M62 MPH          Carson City        NV   Mesonet

            Mesonet station CFSN2 CARSON CITY CARSON
            CITY NV.

1145 AM     Non-Tstm Wnd Gst 1 ESE Palisades Tahoe a 39.16N 120.23W
12/29/2024  M62 MPH          Placer             CA   Mesonet

            Mesonet station SCTAM 0.8 SW Alpine Meadows
            (TAHOE).

0157 AM     Non-Tstm Wnd Gst 1 NNE Washoe City       39.34N 119.80W
12/29/2024  M61 MPH          Washoe             NV   Mesonet

            Mesonet station BCBNV 1.5 N Washoe City (NV
            DOT).

0100 PM     Non-Tstm Wnd Gst 2 SSE Verdi             39.49N 119.98W
12/29/2024  M61 MPH          Washoe             NV   Mesonet

            Mesonet station NV052 South Verdi.

1019 AM     Non-Tstm Wnd Gst 5 ENE Yerington         39.01N 119.08W
12/29/2024  M61 MPH          Lyon               NV   Mesonet

            Mesonet station EW0588 Yerington.

1247 PM     Non-Tstm Wnd Gst 7 E Dixie Valley        39.58N 117.94W
12/29/2024  M60 MPH          Churchill          NV   Mesonet

            Mesonet station CYVN2 Cherry Valley.

1056 PM     Non-Tstm Wnd Gst 1 NNW Lakeview          39.23N 119.81W
12/28/2024  M59 MPH          Washoe             NV   Mesonet

            Mesonet station SR2NV 1.3 NW Lakeview (NV
            DOT).

0110 PM     Non-Tstm Wnd Gst 11 SE Smith Valley      38.68N 119.19W
12/29/2024  M59 MPH          Lyon               NV   Mesonet

            Mesonet station NV059 Pine Grove Mountain.

0230 PM     Non-Tstm Wnd Gst 2 S Minden              38.93N 119.78W
12/29/2024  M59 MPH          Douglas            NV   Mesonet

            Mesonet station NV021 Sw Gardnerville.

1220 AM     Non-Tstm Wnd Gst 3 SE Dog Valley         39.52N 120.01W
12/29/2024  M58 MPH          Sierra             CA   Mesonet

            Mesonet station NV009 West Verdi.

1240 PM     Non-Tstm Wnd Gst 2 NW Reno               39.56N 119.85W
12/29/2024  M57 MPH          Washoe             NV   Mesonet

            Mesonet station NV013 Northwest Reno.

1215 PM     Non-Tstm Wnd Gst 4 SE Sand Mountain      39.27N 118.35W
12/29/2024  M56 MPH          Churchill          NV   Mesonet

            Mesonet station SSPNV 3.7 SE Sand Mountain
            (NV DOT).

1139 PM     Non-Tstm Wnd Gst 3 ESE Lake City         41.62N 120.16W
12/28/2024  M56 MPH          Modoc              CA   Mesonet

            Mesonet station SSYC1 Surprise Valley.

0130 PM     Non-Tstm Wnd Gst 2 W Indian Hills        39.09N 119.82W
12/29/2024  M55 MPH          Douglas            NV   Mesonet

            Mesonet station NV055 Jacks Valley.

0428 AM     Non-Tstm Wnd Gst 1 SSW Stead             39.62N 119.89W
12/29/2024  M54 MPH          Washoe             NV   Mesonet

            Mesonet station RRKNV 1.5 SW Stead (NV DOT).

0656 AM     Non-Tstm Wnd Gst 3 SSW Sparks            39.50N 119.77W
12/29/2024  M54 MPH          Washoe             NV   ASOS

            ASOS station KRNO Reno.

1045 PM     Non-Tstm Wnd Gst 4 NNW Virginia City     39.36N 119.66W
12/28/2024  M53 MPH          Storey             NV   Mesonet

            Mesonet station FW0451 VC Highlands.

0135 PM     Non-Tstm Wnd Gst 2 NE Minden             38.98N 119.75W
12/29/2024  M53 MPH          Douglas            NV   AWOS

            AWOS station KMEV Minden.

1053 AM     Non-Tstm Wnd Gst 1 E Fallon Station      39.42N 118.70W
12/29/2024  M53 MPH          Churchill          NV   AWOS

            AWOS station KNFL Fallon NAS.

0753 PM     Non-Tstm Wnd Gst 17 S Pittville          40.81N 121.30W
12/28/2024  M52 MPH          Lassen             CA   Mesonet

            Mesonet station LDRC1 Ladder Butte.

1205 PM     Non-Tstm Wnd Gst 5 NNE Schurz            39.05N 118.79W
12/29/2024  M51 MPH          Mineral            NV   Mesonet

            Mesonet station SRZNV 4.6 NE Schurz (NV
            DOT).

0923 AM     Non-Tstm Wnd Gst 2 NNW Wabuska           39.16N 119.20W
12/29/2024  M51 MPH          Lyon               NV   Mesonet

            Mesonet station WBKNV 1.9 NW Wabuska (NV
            DOT).

1259 PM     Non-Tstm Wnd Gst 2 S Cold Springs Valley 39.65N 119.98W
12/29/2024  M50 MPH          Washoe             NV   Mesonet

            Mesonet station CLDNV 1.9 S Cold Springs
            Valley (NV DOT).

0622 AM     Non-Tstm Wnd Gst 4 NNW Virginia City     39.37N 119.67W
12/29/2024  M50 MPH          Storey             NV   Mesonet

            Mesonet station FMFNV 4.3 NW Virginia City
            (NV DOT).

0300 PM     Non-Tstm Wnd Gst 3 SE Dollar Point       39.16N 120.07W
12/29/2024  M50 MPH          Placer             CA   Mesonet

            Mesonet station JPL04 3.1 SE Dollar Point
            (JPLNASA).

&&

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.